What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 12, 7:58 PM MST, 17 minutes earlier.
Area forecast discussion, Jul 12, 7:58 PM MST, 17 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
858 PM MDT Fri Jul 12 2019
.UPDATE...Have updated the forecast to continue isolated showers
and thunderstorms with gusty winds until midnight. Thunderstorm
outflow winds across the Snake River plain will continue to be
around 40 mph and then gradually back off by 10 to 11 pm tonight.
TW
&&
.PREV DISCUSSION... /issued 136 PM MDT Fri Jul 12 2019/
DISCUSSION...Tonight through Monday. Southeast Idaho will fall
between a ridge of high pressure centered east of the 4-corners and
a broad area of low pressure positioned off the NW coast tonight
through Sunday. Moisture and impulses embedded in the SW flow aloft
will support isolated to scattered thunderstorm activity across the
region favoring primarily the mountains with some intrusion into the
Snake River Plain. The moisture profile is primarily dry with
classic inverted-v soundings which will be supportive of dry and
gusty outflow winds. The influx of mid-level sub-tropical "monsoon"
moisture from the south into primarily the SE highlands and perhaps
as far north as the Snake River Plain late tonight and Saturday
should only help to fuel thunderstorm development across the region
with some extension into Sunday. The models remain in fair agreement
that a decent short-wave disturbance will eject from the NW low
across Washington Sunday which may help to initiate enhanced
thunderstorm development across the region Sunday afternoon and
evening. Additional secondary energy penetrates the NW states Monday
and Tuesday with lingering isolated convection along the
Montana/Wyoming border regions but otherwise dry across the region.
Tuesday through next Friday. With the influx of energy across the NW
states Monday and Tuesday, the ridge begins to break down giving way
to increasingly stronger westerly flow along the Canadian border
throughout most of next week. This will result in cooler, near
normal temperatures, and breezy conditions from time to time. Huston
AVIATION...A series of disturbances will rotate across SE Idaho
through the weekend, with the first such disturbance slated to
impact the region this afternoon and evening. Each disturbance will
aid in shower and thunderstorm development, with the first round of
initiation kicking off around 21Z, with multiple rounds of showers
and thunderstorms moving from north to south through around 04Z this
evening. Due to the dry nature of the environment, little rain is
expected with this activity, and as such gusty outflow winds will be
a hazard with this activity. High-resolution models indicate
convection developing near BYI and PIH around 21Z, with associated
outflow boundaries moving northward through the Snake Plain. As
mentioned, additional rounds of convection are expected through the
evening with BYI, IDA and PIH most likely to be impacted from gusty
outflow winds and VCTS/TS. For SUN and DIJ, there is the potential
for thunderstorm activity and associated outflow winds in the same
21-04Z timeframe, although odds are a bit lower than the above-
mentioned sites. Carrying VCTS currently but will monitor convective
trends and amend for TS and/or convective winds as necessary through
the evening. VFR conditions are predominately anticipated, although
convective outflow winds may cause brief reductions in VIS due to
blowing dust. AD
FIRE WEATHER...A Fire Weather Watch has been issued for fire
weather zones 410 and 425 from 3PM MDT Saturday through 12AM MDT
Sunday morning for scattered thunderstorms. A series of disturbances
will rotate across the region, and each disturbance will aid in
shower and thunderstorm development. The first disturbance will
rotate through this afternoon/evening, the second Saturday afternoon
and evening and finally the third Sunday afternoon and evening.
Expect shower and thunderstorm development all three days as a
result, with the most likely times for activity between 3PM and
Midnight, although shower/thunderstorm activity is still possible
outside of these times. Although shower and thunderstorm activity
could occur anywhere, the most favored locations for today and
Saturday include all zones except the western portions of 425, far
SE portions of 413 and western portions of 422. On Sunday
afternoon/evening, the best threat shift eastward and northward to
include 475, 476, 410, northern 413 and 411. Again,
showers/thunderstorms and associated outflow could impact any
location, and the above-mentioned locations include the most favored
areas. Thunderstorms will likely be of the 'dry' variety, with
little chance for wetting rains. Combined with critical fuels in 425
and 410, new starts will be possible and associated outflow winds
may aid in the spread of any new fires. Thunderstorm chances dwindle
Monday, confined to mainly the Montana border region. At this time,
we're carrying dry conditions for the remainder of the week.
The other issues besides thunderstorms will be non- thunderstorm
wind and RH. On Sunday a weak, mainly dry cold front will sweep
across the region, and RH values will approach critical minimums
across 425, valleys of 476 and the Desert portions of 410. Combined
with winds forecast to gust near/around 30 mph across the Arco
Desert Sunday afternoon and evening, we'll need to watch this for a
potential fire weather concern as well. Similar conditions are
expected for Monday as well. AD
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Saturday afternoon through Saturday
evening for IDZ410-425.
&&
In the hours before
Special weather statement, Jul 12, 7:13 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pocatello ID
813 PM MDT Fri Jul 12 2019
IDZ052>055-058-062-130315-
Eastern Magic Valley ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Marsh and Arbon Highlands ID-
Blackfoot Mountains ID-Lower Snake River Plain ID-
813 PM MDT Fri Jul 12 2019
...STRONG SHOWER AND THUNDERSTORM OUTFLOW WINDS CONTINUE TO PUSH
NORTHEAST FROM AMERICAN FALLS AND ABERDEEN ACROSS POCATELLO,
FORT HALL, AND BLACKFOOT THROUGH 915 PM MDT...
At 810 PM MDT, Doppler radar and surface weather stations were
tracking strong shower and thunderstorm outflow winds along a line
extending from 12 miles west of Pingree to near Springfield to
Pocatello. Movement was northeast at 35 mph.
Wind gusts of 40 to 50 MPH will be possible through 915 PM MDT.
Localized blowing dust is also possible, which may reduce visibility
on area highways and interstates.
Locations impacted include...
Pocatello, Blackfoot, American Falls Reservoir, Goshen, Chubbuck,
Shelley, Aberdeen, Firth, Rose, Fort Hall Bannock Creek Lodge,
Pingree, Pocatello Airport, Fort Hall Putnam Lodge, Fort Hall Buffalo
Lodge, Fort Hall Eagle Lodge, Fort Hall Lincoln Creek Lodge, Taber,
Fort Hall Townsite, Springfield and Rockford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near American Falls Reservoir, continue to remain off the
water! Gusty winds and choppy waves are likely to continue through
at least 915 PM MDT.
&&
LAT...LON 4351 11247 4342 11183 4308 11180 4273 11273
4288 11284 4298 11313
TIME...MOT...LOC 0210Z 238DEG 39KT 4314 11286 4304 11261 4289 11246
KSMITH/WYATTSpecial weather statement, Jul 12, 7:23 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Pocatello ID
823 PM MDT Fri Jul 12 2019
IDZ052-053-062>067-130330-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Big Hole Mountains ID-Upper Snake River Plain ID-Teton Valley ID-
Caribou Range ID-Beaverhead/Lemhi Highlands ID-
Blackfoot Mountains ID-
823 PM MDT Fri Jul 12 2019
...SHOWERS AND THUNDERSTORMS PRODUCING STRONG OUTFLOW WINDS MOVING
NORTHEAST ACROSS THE MUD LAKE, IDAHO FALLS, UPPER SNAKE PLAIN,
AND TETON VALLEY REGION THROUGH 930 PM MDT...
At 820 PM MDT, Doppler radar was tracking showers and thunderstorms
along a line extending from Monteview to Rigby to 7 miles south of
Ririe Reservoir. Movement was northeast at 20 mph.
Gusty outflow winds of 45 to 55 mph will be possible across this
region near and ahead of the showers and thunderstorms. Localized
blowing dust is also possible, which may temporarily reduce
visibility along some area highways and interstates.
Locations impacted include...
Idaho Falls, Rexburg, Rigby, Driggs, Ashton, Felt, Ririe Reservoir,
Terreton, Marysville, Lorenzo, Ammon, Victor, Iona, Sugar City, Ucon,
Menan, Teton, Ririe, Roberts and Lewisville.
LAT...LON 4333 11183 4341 11184 4350 11247 4385 11269
4403 11233 4415 11180 4414 11109 4412 11105
4355 11105
TIME...MOT...LOC 0220Z 240DEG 18KT 4394 11251 4368 11194 4341 11171
KSMITH/WYATTLocal storm report, Jul 12, 7:26 PM MST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
826 PM MDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND GST 3 N UCON 43.64N 111.96W
07/12/2019 M59 MPH JEFFERSON ID MESONET
MESONET STATION DW9069. STRONG OUTFLOW WINDS
FROM SHOWERS AND THUNDERSTORMS.
&&
KSMITHLocal storm report, Jul 12, 7:27 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
827 PM MDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND GST 9 E BUTTE CITY 43.62N 113.06W
07/12/2019 M51 MPH BUTTE ID MESONET
MESONET STATION DEA - DEAD MAN CANYON.
THUNDERSTORM OUTFLOW WINDS.
&&
KSMITHLocal storm report, Jul 12, 7:31 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
831 PM MDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 12 E HOWE 43.78N 112.76W
07/12/2019 M50 MPH BUTTE ID MESONET
MESONET STATION SAN - SAND DUNES.
THUNDERSTORM OUTFLOW WINDS.
&&
KSMITHLocal storm report, Jul 12, 7:59 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
859 PM MDT FRI JUL 12 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 2 NW POCATELLO 42.90N 112.50W
07/12/2019 M55 MPH BANNOCK ID MESONET
MESONET STATION FW4083. THUNDERSTORM OUTFLOW
WINDS.
&&
KSMITH